Fentanyl Skin Exposure: An MD’s View

A story published in Slate magazine yesterday questions the assumptions behind the widely reported episode of the Ohio police officer who required four doses of Naloxone after brushing Fentanyl off his shirt.

The Viral Story About the Cop Who Overdosed by Touching Fentanyl Is Nonsense

Written by Jeremy Samuel Faust, an emergency physician at Boston’s Brigham Young Hospital, the story discusses the case with noted toxicologists, including Dr. Ed Boyer of the Harvard Medical School, who says,  “Fentanyl, applied dry to the skin, will not be absorbed. There is a reason that the fentanyl patches took years [for pharmaceutical companies] to develop.”

The story mentions that the widespread coverage of the Ohio episode and others has caused the American College of Medical Toxicology to speed up the publication of their forthcoming position paper on Fentanyl Exposure.

We should all welcome the toxicologists’ entrance into the debate before the viral stories of “life-threatening” encounters cause any more hysteria.  To date, we have had to rely on the DEA’s warnings, which while well-motivated to protect responders, do not appear to be fully medically vetted.  They overstate the danger of skin contact and advocate for administering frequent doses of Naloxone to exposed responders who are not in respiratory depression.

In the meantime, wear your PPE, use due caution, and follow your existing medical protocols when dealing with possible opioid overdoses.

5 Comments

  • Melissa Earley says:

    It appears there has been a possible “telephone game” phenomenon that may be the culprit behind the overstated effect of fentanyl absorbed by incidental skin contact. (Telephone is an old school slumber party game where you sit in a circle and whisper in your neighbor’s ear and they repeat what you said to their neighbor and it gets back to you a total mess of what you originally said.)

    My point is, months ago information about heroin mixed with fentanyl and carfentanel. While skin absorption of fentanyl isn’t cause for concern without symptoms the potential for overdose leading to apnea with skin contact with carfentanel has been a warning from the manufacturer since I was required to be on standby whenever it was used on animals in a zoological preserve.

    Just my thoughts on the hypervigilance.

    • Melissa Earley says:

      I would like to add an edit to my previous post…

      Replace second paragraph:

      My point is, months ago there was information being circulated by the media and attributed to various sources about heroin mixed with fentanyl or carfentanel (being described as an elephant tranquilizer) entering the United States. Eventually it seemed the two names were used interchangeably. They are very different from one another. This information can be verified with some quick fact checking on http://www.nih.gov and doing a few searches. While there is data to support a link to the rise in opioid related overdoses the data does not support the concerns about skin contact with fentanyl. The potency of heroin, fentanyl, and carfentanel increases exponentially and there is no documented use for carfentanel in humans, only in veterinary medicine.
      While working in an environment with a “Wild Animal Safariland” that used carfentanel for it’s intended purpose in the late eighties/early nineties, it was protocol to have a medic unit present with a large supply of naloxone based on recommendations from the manufacturer and the veterinary industry at that time in case of accidental skin contact.

      Just my thoughts.

  • Tom Langley-Smith says:

    My issue with this is, we are not always dealing with the normal “prescription” Fentanyl. The stuff on the street, comes from overseas via the mail, where the people making it, will change something in the formula, to keep it off the controlled drug lists. Who knows if the change is on paper only or if the chemical make up changed as well, giving it unknown potency. Then the dealers mix it with who knows what to make their money, again what does that do to the potency.
    Could this be blown out of proportion? Maybe. Could it be true? Maybe. But to assume skin absorption is unlikely, is dangerous. Anything is possible. The LEOs who were exposed, could have done something as simple as rubbing their eyes, eating or putting a pen in their mouth after touching the drug, but didn’t take the time to wash first.
    Looking at it from a Hazmat point of view, if you don’t know what it is don’t touch it.
    I totally agree, that if you touch the substance or a patient etc. you have to wear your PPE and make sure you wash up after.
    A little bit of “fear”, is what keeps us safe.

    • Melissa Earley says:

      I agree that “healthy fear” is not a bad thing. And following protocols for standard precautions (or precautions required for exposure type) is absolutely necessary at all times.

      My concern, having witnessed the irrational hysteria when HIV and AIDS was a new and misunderstood issue in EMS, is that healthy precaution will become irrational fear and providers will react by refusing to treat certain patients. The stigma is creating this concern without adding fear based on misinformation about dangers that don’t exist.

  • Mari Freeman says:

    The other problem is we all are aware of the sympathic dump that takes place when we are involved in a chase, apprehension, and arrest of a individual who does not always come willingly into our control. We also do not all work in controlled environments and have on occasions perspired during a chase, takedown, and arrest of a suspect. Because these can be heightened situations that cause people to sweat, increase heart rates, and increase respiratory rates, and that sympathetic dump happens not all dexterity is great – sometimes powder is released into the air and lands on arms, and bare skin on the way down and into the body it goes. Do we all need to be more cautious YES, has this been made very clear. Yes! Will people still make mistakes yes! Some of these problems were due to illegal substances being smuggled into the country, in other packages. We just have to be very, very cautious. The risk is great, its like opening a bomb, we don’t always know what we are in for but Best Practices, means we can keep doing what we do longer. It will always be a learning curve, but we have to take care of each other to protect the REST.

Leave a Reply

Your email address will not be published. Required fields are marked *